Submitted by Dr T on December 11, 2013 – 1:02pm
I agree with you that while beta blockers such as Labetolol are sometimes used, they are probably not indicated in your case with such a slow heart rate, especially not when causing side effects. However, the reason to treat hypertension is to protect against the risks of a heart attack and/or stroke. You can calculate your risk here.
With that in mind, let’s divide the rest of my answer into different sections.
- At 170/80, your blood pressure is considered High: “Stage II Hypertension”
- is it always this high?
- How is it measured, sitting/laying down and/or standing up?
- Is there a difference between those positions (if so, it is called orthostatic hypotension)?
- If you have hardening of your arteries throughout your body, you may have a condition called Pseudohypertension (an elevated systolic pressures because of calcified arteries that are difficult to compress), not uncommon at your age.
Risk Factors for a heart attack and/or stroke that you already have:
- In patients with your type of risk factors the medications prescribed for you: Lisinopril and Amlopidine are often selected at various dosages. Rather, if another drug becomes necessary, I would consider a diuretic such as Hydrochlorothiazide. At your age I would also be bit more relaxed at trying to get your BP down to less than 140 systolic.
- With your heart rate so slow, perhaps your doctor should consider a pacemaker.
- Your atrial fibrillation: are you taking a blood thinner?
- What about life style modifications such as diet, exercise, weight control and smoking cessation? They include :
- Lose excess weight
- Limiti alcohol to 2 drinks a day for men and 1 drink a day for women.
- Cut back on salt.
- Quit smoking.
- Follow the Dietary Approaches to Stop Hypertension (DASH) diet.
- Is your blood checked regularly, notably for diabetes, and kidney function?
Tests commonly performed include and rechecked at regular intervals:
- Chest X-ray
- An echocardiogam (once only if your heart function is good otherwise)
As you can see, there are a lot of considerations involved and I think you are quite justified to question your present treatment. I hope that you will be able to use this information when next talking to your doctor. If the two of you cannot agree, it might be best to find another physician!
Hope this helps,